Heroin Overdose: Signs, Symptoms & Treatment
Heroin is a dangerous and highly addictive street drug manufactured from the opium poppy. In recent years, the number of heroin addictions, overdoses, and deaths has skyrocketed as people who become addicted to prescription painkillers, like oxycodone or hydrocodone, move to heroin when they are no longer able to obtain opioid painkillers.
Signs of Heroin Overdose
There are many signs of an overdose, which occurs when a person ingests too much heroin. The primary indication of an overdose is reduced or stopped breathing. Opioid drugs depress breathing rates, especially in large quantities. Depressed breathing looks like:
- Shallow breaths
- Gasping for air
- Very pale skin
- Blue tint to the lips and fingertips
Other symptoms of a heroin overdose can include:
- Pinpoint pupils
- Discolored tongue
- Weak pulse
- Low blood pressure
- Disorientation, delirium, or a changed mental state
- Spasms or seizures
- Nausea or vomiting
- Extreme drowsiness or an inability to stay awake
Because overdose can be life-threatening, it is extremely important to get medical attention as soon as any of these symptoms appear. Symptoms of an overdose from injected heroin will typically begin about 10 minutes after the individual has taken the dose.
Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.
Heroin Overdose Statistics
According to the Centers for Disease Control (CDC), since 2000, the number of drug overdose deaths has increased 137 percent, with opioid drugs leading the dramatic rise. There has been a 200 percent increase in opioid overdose deaths due to the increase in both opioid medication and heroin addiction and abuse. Over 10,500 people died from a heroin overdose in 2014 alone, with non-Hispanic white individuals between the ages of 18 and 44 experiencing the highest rates of overdose death due to heroin, according to the Centers for Disease Control. Historically, men have been the primary victims of heroin overdose; however, since 2011, rates of women abusing heroin and overdosing from it have risen substantially.
Nonfatal heroin overdoses are more common than fatal overdoses, according to the World Health Organization. The international medical association noted that some groups of people who struggle with addiction to heroin are at a higher risk of suffering an overdose, including:
- Individuals who have reduced their tolerance to heroin, such as those who went through medical detox or rehabilitation, then relapsed
- People who inject opioids like heroin, instead of using other methods of ingestion
- People who take high doses of opioids, especially when transitioning from prescription painkiller addiction to heroin abuse
- Those suffering medical conditions that affect the liver, such as people with hepatitis B or C, or HIV (People who inject heroin are at a higher risk of developing these infections.)
- Individuals who suffer from depression
- Those who use heroin in combination with other drugs, whether prescription or illegal, especially alcohol or other depressants
Although many people who struggle with heroin addiction are single, WHO notes that heroin overdoses tend to happen in front of at least one witness, like a family member or friend. It is very important, regardless of the situation, for people who witness a person overdosing on heroin (or prescription opioid painkillers) to call 911 and get emergency medical help immediately. Doing so can literally save a person’s life.
Heroin Overdose Treatment
The most important step in getting help for someone suffering a heroin overdose is calling 911. Many states have Good Samaritan laws in place that protect those who call for help from arrest and prosecution.
Emergency medical providers will provide emergency care to the individual who experienced the overdose on the scene, and then likely take the person to the emergency room for more extensive care. The individual may then be in the hospital for a few days to recover from the physical trauma.
Naloxone Treatment for Overdose
Although naloxone has been in use for many years, the drug was recently approved by many states for emergency responders to use outside of the emergency room. In some cases, individuals who take care of people on strong prescription painkillers, such as OxyContin, can receive training in how to use naloxone as well. Naloxone binds to the same receptors as opioid drugs, temporarily displacing drugs like heroin in the person’s brain, which can stop an overdose. However, naloxone’s half-life is shorter than opioid drugs like heroin, so it will not stay in the person’s body for very long, so it cannot completely stop an overdose. Instead, it will halt the overdose long enough for the person to get further emergency medical treatment. Naloxone should never be used in place of emergency medical help in the event of a heroin overdose.
Once the patient reaches the hospital, medical professionals will use naloxone and other methods, such as induced vomiting or IV fluids, to stabilize the individual. Treatment of a heroin overdose should never be conducted at home, because the overdose can become deadly very quickly, especially if the person stops breathing.
Treatment for Heroin Addiction
If a person is addicted to heroin or other opioid drugs, seeking treatment for the condition before overdose occurs is vital. However, for many people, experiencing a heroin overdose is the first sign that a serious problem exists and help is needed. There are many treatment options available that can help people who struggle with heroin addiction and the mental health issues that commonly co-occur with addiction.
These programs include both medical and psychological help, including medications that help to ease withdrawal symptoms and manage cravings, as well as individual counseling and group therapy.
If a person has struggled with a heroin addiction for a long time, a doctor may prescribe medications like methadone or buprenorphine to taper the opioid use. In the short-term, these medications essentially replace heroin, filling the same opioid receptors in the brain and lessening the severity of withdrawal.
Over time, the dosages of these medications may be gradually lowered to wean the person off the drug.
Other medications that may be used in treatment include mood stabilizers like antidepressants or anti-anxiety medications, which can ease the psychological and emotional side effects of drug withdrawal and early recovery. Clonidine, typically used to treat high blood pressure, has been increasingly prescribed off-label to ease anxiety, muscle spasms, and physical restlessness in people going through heroin withdrawal. During rehabilitation treatment, doctors may also prescribe medications to treat nausea, diarrhea, or lack of appetite.
Therapy can help the client assess why heroin use started in the first place. The client and therapist will work to identify triggers that prompt the client to take drugs and devise ways to respond to these triggers. This work makes it less likely that the client will relapse and more likely to seek help sooner if relapse does occur. Inpatient rehabilitation is generally recommended for heroin addiction, due to the severity of this addiction. This allows the individual to fully focus on recovery and removes access to all substances of abuse.
Find Drug and Detox Treatment Centers Near You